Alabama, 2018

Tornadoes in Alabama, November 1, 2018

November 1, 2018 · NWS BMX · 3 events in 2 counties and zones

A QLCS moved across Central Alabama during the morning and early afternoon hours on November 1st. Due to very limited instability, minimal lightning was observed with the convective line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A QLCS moved across Central Alabama during the morning and early afternoon hours on November 1st. Due to very limited instability, minimal lightning was observed with the convective line. However, low level shear and helicity values were high enough to produce a weak tornado over far eastern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 1, 7:40 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 1, 7:40 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
840 AM CDT Thu Nov 1 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

The leading edge of a QLCS entered our western CWA around 11Z this
morning in Marion County. This line extends SSW and is moving
northeastward into central Alabama. Eastward progression is
~40 mph, though embedded storm motions have trended more
northeast with small bowing segments approaching 45-50mph. Forcing
aloft is favorable for continued progression of the QLCS
throughout the morning as strong upper-level diffluent flow and
PVA to the west aid ascent, which is focused along the pre-frontal
convergence zone.

Looking at our 12Z sounding this morning shows a strong LLJ with
50-55kts measured between 925-850 mb. With SSE winds at ~10 kts, this
has yielded high values of 0-1km shear/SRH with 45 kts & 387
m2/s2, respectively. Though shear parameters are high, buoyancy
continues to remain limited with measured MLCAPE of 16 J/kg, as
well as weak low/mid-level lapse rates. RAP analysis suggested a
narrow/focused axis along the line of storms ~100-200 J/kg range
around 12Z as it moved across the MS/AL border, though a weakening
trend has become apparent in the central/northern portions of
this line. Looking forward with HRRR/RAP forecast soundings
suggests that better instability will remain along the southern
extent of our CWA for the next few hours. Furthermore, a small
increase in buoyancy parameters is suggested in hi-res models in
the 15-19Z timeframe particularly in the south/southeast portions
of the forecast area near/south the I-85 corridor.

Given the nature of this high-shear/low-instability QLCS, and the
expected continuance of lower-tropospheric shear/instability
parameters in the near term across the south, the potential for
quick spin- up tornadoes and embedded bowing segments will
continue, especially in areas where low-level CAPE can aid
stretching. We continue to watch the entire system for changing
conditions, though the highest potential will continue along/south
of HWY 80, and continue into the aforementioned I-85 corridor as
we head into late morning as RADAR trends suggest the fast-moving
system will move into this area in the next few hours.

40/Sizemore

.LONG TERM...
Friday through Wednesday.

At 12Z Friday, a cold front should be located just east of our
southeastern counties as a strong 500 mb shortwave approaches
from the southwest. This feature could provide enough lift for
post-frontal shower development in our extreme southeastern areas
through the late morning. Farther west, cold advection and low
clouds should persist through much of the day, and temperatures
may become stuck in the 50s for most locations northwest of I-85.

A longwave upper-level trough will encompass the eastern CONUS
over the weekend, but high pressure will move into the region
Friday night and Saturday in between weather systems to our east
and west. As clouds move out late Friday afternoon and winds
become calm overnight, fog may develop and become dense in some
areas early Saturday morning. Fair weather is expected for
Saturday afternoon and through most of Sunday afternoon, but a
few showers cannot be ruled out in our northwestern counties as
the next system takes shape. The GFS is an outlier with its
seemingly erroneous digging of an upper-level shortwave into Deep
South Texas on Sunday, and preference has been given to the
ECMWF/UKMET for Sunday night and Monday. The favored scenario
would result in the shortwave moving too far north for widespread
rainfall to affect our forecast area, and our forecast will keep
rain chances on the low end of model guidance.

Much of the U.S will be encompassed by a low-amplitude trough on
Tuesday, while a reservoir of moderate to relatively high
instability lurks near the Gulf Coast. A shortwave moving across
the Southern Plains toward the Ohio Valley could result in
significant cyclogenesis to our northwest and the potential for
severe storms across the southeastern CONUS. Due to model
disagreement and low forecast confidence, this potential will not
be included in the HWO at this time.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

The line of showers and storms are on our doorstep. Main focus on
the TAFS are the the first 12 hours in regards to the timing of
the line, storms, winds, and lower ceilings. The severe threat
diminishes after 20Z with just some rain afterwards. Ceilings
remain low through the rest of the period.

16

&&

.FIRE WEATHER...

Rain with embedded storms will overspread the area from west to
east this morning. Breezy conditions are expected along and ahead
of this activity. Cooler and drier conditions are expected for
Friday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  51  54  37  63 / 100  60  10   0   0
Anniston    73  54  56  39  65 / 100  60  10   0   0
Birmingham  71  51  55  41  66 / 100  60  10   0   0
Tuscaloosa  71  52  58  41  68 / 100  50  10   0   0
Calera      72  53  56  41  66 / 100  60  10   0   0
Auburn      75  58  60  42  65 / 100  60  20   0   0
Montgomery  74  58  60  42  69 / 100  60  10   0   0
Troy        75  59  61  40  68 / 100  60  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 1, 9:53 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1053 AM CDT Thu Nov 1 2018

ALZ011>015-017>050-021900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1053 AM CDT Thu Nov 1 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe weather will be possible through 2 PM this afternoon as a
line of storms moves through eastern Alabama. These storms could
contain isolated damaging winds and perhaps a brief tornado, mainly
along and east of a line from Alexander City to Troy.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of fog will develop Friday night into Saturday morning.
Visibilities may drop to less than one mile at times.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
through this afternoon.

In the hours before

Local storm report, Nov 1, 8:45 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     NON-TSTM WND DMG 3 W BROOKSVILLE         34.18N 86.52W
11/01/2018                   BLOUNT             AL   EMERGENCY MNGR

            TREE BLOCKING ROADWAY. LIKELY DUE TO
            SUB-SEVERE WINDS.

&&
Special weather statement, Nov 1, 8:57 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
957 AM CDT THU NOV 1 2018

ALZ025-035>037-041>044-011600-
Chilton AL-Tallapoosa AL-Autauga AL-Lowndes AL-Montgomery AL-
Shelby AL-Coosa AL-Elmore AL-
957 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA...ELMORE...
EASTERN CHILTON...SOUTH CENTRAL SHELBY...NORTHEASTERN LOWNDES...
NORTHWESTERN TALLAPOOSA...NORTHERN MONTGOMERY AND COOSA COUNTIES
UNTIL 1100 AM CDT...

At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lay Lake to near Lowndesboro. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Montgomery, Prattville, Alexander City, Millbrook, Clanton, Wetumpka,
Goodwater, Rockford, Kellyton, Weogufka, Equality, Stewartville,
Elmore, Coosada, Deatsville, Eclectic, Autaugaville, Lowndesboro,
Bradford and Gap Of The Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3228 8667 3310 8667 3311 8601 3309 8601
      3309 8598 3311 8597 3244 8598 3245 8599
      3243 8599 3242 8602 3230 8598
TIME...MOT...LOC 1457Z 273DEG 27KT 3305 8659 3235 8659

05
Special weather statement, Nov 1, 9:05 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1005 AM CDT THU NOV 1 2018

ALZ043-044-046-049-011530-
Pike AL-Montgomery AL-Bullock AL-Elmore AL-
1005 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE...SOUTH CENTRAL
ELMORE...NORTHWESTERN BULLOCK AND MONTGOMERY COUNTIES UNTIL 1030 AM
CDT...

At 1005 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pintlala to Lapine to Luverne to near Dozier.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Montgomery, Troy, Goshen, Meadville, Pike Road, Pine Level, Hyundai
Motors Of Alabama, Auburn University In Montgomery, Dublin, Emerald
Mountain, Snowdoun, Grady, Sellers, Ramer, Waugh, Lagoon Park,
Pintlala, Alabama State University, Strata and Naftel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3189 8617
      3196 8618 3197 8630 3205 8630 3205 8636
      3215 8641 3225 8641 3261 8611 3243 8600
      3243 8601 3242 8602 3234 8599 3233 8597
      3228 8592 3162 8603 3162 8618
TIME...MOT...LOC 1505Z 211DEG 54KT 3219 8635 3198 8626 3172 8627 3143
8633

05
Special weather statement, Nov 1, 9:24 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1024 AM CDT THU NOV 1 2018

ALZ044>046-049-050-011630-
Pike AL-Montgomery AL-Macon AL-Bullock AL-Barbour AL-
1024 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...BULLOCK...SOUTHEASTERN
MACON...SOUTHEASTERN MONTGOMERY AND SOUTHWESTERN BARBOUR COUNTIES
UNTIL 1130 AM CDT...

At 1023 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Level to 7 miles southeast of
Brantley. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Troy, Union Springs, Brundidge, Clio, Goshen, Meadville, Banks,
Pickett, Pine Level, Aberfoil, Dublin, Franklin Field, Beans
Crossroads, Linwood, Shopton, Davisville, Boot Hill, Doster, Antioch
and Ansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3179 8615
      3179 8620 3183 8618 3185 8619 3189 8617
      3194 8618 3211 8616 3242 8550 3162 8560
      3162 8618
TIME...MOT...LOC 1523Z 242DEG 32KT 3207 8610 3150 8617

05
Special weather statement, Nov 1, 10:07 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1107 AM CDT THU NOV 1 2018

ALZ045>048-050-011630-
Lee AL-Macon AL-Bullock AL-Russell AL-Barbour AL-
1107 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEE...BULLOCK...
SOUTHEASTERN MACON...BARBOUR AND WESTERN RUSSELL COUNTIES UNTIL 1130
AM CDT...

At 1107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davisville to near Beans Crossroads to
near Ozark. Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Union Springs, Clio, Hurtsboro, Midway, Clayton, Louisville, Tyler
Crossroads, Pickett, Aberfoil, Uchee, Spring Hill, Blue Springs State
Park, Guerryton, Osco, Richards Crossroads, White Oak, Boot Hill,
Doster, Gaino and Comer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8572 3169 8572 3171 8571 3174 8570
      3177 8567 3186 8568 3188 8566 3188 8579
      3197 8579 3197 8586 3230 8570 3254 8529
      3174 8520 3171 8521 3171 8541 3162 8542
      3162 8574
TIME...MOT...LOC 1607Z 236DEG 38KT 3228 8567 3198 8581 3151 8567

05
Local storm report, Nov 1, 10:52 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     2 NNW DEXTER            32.66N 86.16W
11/01/2018                   ELMORE             AL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN DUE TO TREE LIMB
            FALLEN ONTO LINES. LIKELY DUE TO SUB-SEVERE
            WINDS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Chambers

When
November 1, 11:12 AM CST to 11:13 AM CST
Where
Chambers County, 2.88 mi S of Cusseta to 2.45 mi S of Cusseta
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Continued into
Lee, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.739, -85.289

National Weather Service meteorologists surveyed damage in extreme southern Chambers County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph. The tornado formed at the Wooshin USA plant between Chambers County Road 177 and Interstate 85. Lightweight bin liners were lofted into the air and strewn downstream, and some empty bins were blown over. The tornado moved over the Ajin USA plant where portions of the top of a rooftop air conditioning unit were peeled off, and the unit was shifted slightly, causing very minor damage to the roof. The tornado continued northeastward and entered the far northwest corner of Lee County.

Tornado, Lee

When
November 1, 11:13 AM CST to 11:14 AM CST
Where
Lee County, 3.69 mi NNW of Pine Grove
Rating
EF0
Path length
0.04 mi
Path width
50 yd
Continued into
Chambers, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.745, -85.285

This tornado was a continuation of the Chambers County tornado. It was on the ground in Lee County for less than one minute as it crossed through the extreme northwest tip of the county.

Tornado, Chambers

When
November 1, 11:14 AM CST to 11:16 AM CST
Where
Chambers County, 2.42 mi S of Cusseta to 2.62 mi SE of Cusseta
Rating
EF0
Path length
2.13 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.745, -85.284

This tornado was a continuation of the Chambers County tornado. The tornado tracked northeastward, damaging the corner facade of the Shelton Fireworks Store located just west of Interstate 85. The tornado then crossed Interstate 85 at the Chambers County Road 388 exit, where little to no damage was apparent. The tornado greatly weakened at this time. One tree was blown down pointing upstream near the end of Chambers County Road 495. As the tornado approached Chambers County Road 519, one tree was uprooted and a tin overhang attached to a mobile home was completely removed and blown downstream. The tornado quickly dissipated near Chambers County Road 519.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793450, 796642, 796648.